Intrahepatic cholestasis of pregnancy or azithromycin-induced intrahepatic cholestasis: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Azithromycin-induced liver injury has been rarely reported in adult individuals, let alone in a pregnant woman. Here, we describe the clinical features and outcomes of azithromycin-induced liver injury in a pregnant woman.

Patient concerns:

A 30-year-old pregnant woman presented with generalized pruritus and elevated serum bile acid level (123.6 μmol/L) on day 4 of azithromycin administration. A diagnosis of intrahepatic cholestasis of pregnancy was made, and cesarean section was performed immediately. Interestingly, the alanine aminotransferase level (ALT) reached 211.2 U/L on day 9 after azithromycin administration.

Diagnosis:

Therefore, drug-induced intrahepatic cholestasis was considered.

Interventions:

(1) Azithromycin withdrawal after the patient hospitalized. (2) Termination of pregnancy by cesarean section was performed inmmediately to protect the fetus. (3) Silymarin capsules and bifendate are used to protect the liver after liver enzymes elevation was discovered.

Outcomes:

The liver enzymes recovered within 4 weeks without any symptoms after treatment with silymarin capsules and bifendate, which helps reduce ALT level and protects the liver from further injury.

Lessions:

A pregnant woman developed azithromycin-induced intrahepatic cholestasis. Physicians should be aware of this side effect of azithromycin, which is widely prescribed.

Related Topics

    loading  Loading Related Articles